Thyroid UK
87,800 members102,483 posts

Stopping medication temporarily

Hi - Am thinking of stopping my medication for a couple of weeks to see how I feel just taking multi- vitamins and CDB oil. I know this sounds a bit stupid as the medication obviously is given to us to correct a failing in our body. However, I just want to know how I feel and if anything in the levothyroxine or the liothyronine actually makes me feel worse? I've come to realise (after a long time) that I'm very sensitive to any pressure on my body now and even leaning against an edge of anything is quite uncomfortable for me. I just thought I was getting softer as I got older but then it came to me that even slight pressure against a muscle has a small degree of pain. This is why I want to see if the inflammation disappears if I put the meds on hold temporarily and then I can report this to my endo in June on my next visit. Am I setting myself up for a fall?

20 Replies
oldestnewest

If you need thyroid medication there will be a crash at some time and then a long period of recovery. Because thyroid symptoms can be subtle you may very gradually decline until really poorly. Wouldn’t you know sooner than two weeks, perhaps two days would be enough. x

1 like
Reply

Thanks Aurealis for your kindly worded reply and not assuming I'm being stupid! I'm just so fed up of feeling under the weather ALL the time that I'm happy to keep trying things at the risk of feeling worse (as long as it's only temporary?). :-) x

1 like
Reply

I’ve done a lot of trial and error dosing in my time (😱) as tests have often been of little use, and I’m very sensitive to slight changes. But in order to do this I completely avoided all supplements after finding that multivits and selenium caused rapid temporary change. So I did the opposite to what many on this site recommend, but this site wasn’t here 25 years ago when I needed it. I thought I was the only person in the world who had these sort of problems (how wrong was that?)

Don’t know if it’s any help to you, but I always interpreted surface muscle aches as too high a dose and internal joint aches as too low a dose (this was based on experience over time of how Levo affected me).

Good luck x

Reply

Thanks Aurealis - I actually replied to you, Marz, greygoose and summersweety1 under each of your posts and then forgot to press reply on each one before logging out .... I was mortified and couldn't face typing everything up again!

....anyhow, time has now passed so I'll start again! I'll keep that in mind about the surface muscle ache etc. - very interesting. I love to see what other people have discovered as it's too slow a process to do completely on your own and every little helps thanks :-)

1 like
Reply

Have read through some of your posts and noticed on another Forum you were following Izabella Wentz - how did your Gut Healing go ? Guess I am thinking that being Gluten Free and/or Dairy Free has helped - both help with lowering inflammation I have read.

1 like
Reply

Hi Marz, I've replied to you twice now but didn't press reply so I lost the contents both times ...if I had a brain!!!

I have a lot of respect for Dr Izabella Wentz, I bought one of her books and watched her live sessions many times. However, I've failed at going gluten free as she sensibly advises. I've tried, although wrongly thinking I could get away with cutting down on gluten, but turns out this is absolutely not how you do it! So all the times I bought gluten free products plus then ate gluten products it seems this was useless as your body can either take gluten or not - so all or nothing! I've bought lactose free milk for quite a while now and this definitely helps with feeling less congested. Guess one of these days I'll have to sit down and completely overhaul my shopping, cooking and medication, but sometimes the heart is willing but the flesh is weak!

Reply

If it doesn't grow don't eat it 😊 Buying gluten free is a con as it is full of junk ingredients. Why not stick to fresh fruit - veg - chicken - fish - nuts - eggs - olive oil. I live in Crete so no GF sections in the supermarkets.

Check out The Whole 30 eating plan - may help. Only 30 days but it may encourage you to get you in the groove 😊

Reply

I doubt two weeks would be long enough to tell you what you want to know, because as a general rule, people feel much, much better when they first stop levo - and many then decide they obviously never needed it anyway, because of this. But, it's a false respite, and after a while - no knowing how long, it varies - the hypo symptoms will come creeping back in. And, the longer you stay off the levo, the longer it is going to take you to make up the lost ground. It doesn't sound like a very doable thing, to me. Too many variables.

Levo doesn't correct anything. Not in the sense of curing, anyway. It just replaces what your body can no-longer make for itself. However, when people first start taking it, it can make them feel worse. But this usually sorts itself out with time, and increases in dose. How long have you been taking levo? And how much do you take?

3 likes
Reply

Hi greygoose, thanks for your reply. I decided to go back on the meds after thinking about it again, but am trying supplements and CBD oil for my latest trial.

Please forgive my ignorance, but if as you say 'people feel much, much better when they stop taking the meds' and on the reverse, 'when they first start taking it they feel worse' .....! Something must be wrong with the medication there surely or what am I missing?

Reply

No, because it's not 'medication'. It's a hormone, and that's the way the body often reacts to hormones - well, to T4, anyway. It's not like aspirin, or something like that, where you get almost instant release.

When you first start putting hormones back into a body that has adjusted to living without them, it has to readjust. And it doesn't always find that easy. However, nobody really know why you have that rush of well-being when you stop it. But, in my experience, it's the same with T3.

Reply

Thank you greygoose.

Reply

You're welcome. :)

Reply

Sorry to jump in on something that doesn't really relate to this post but am interested in your response to this while I've got you around?

I have just checked my last letter from my endo to my GP dated 10/01/18 and in it he says 'Given that her TSH is suppressed and her T4 is only 10 I would advise reducing her T3 dose (currently 20mcg) and slowly increasing her T4 (currently 100mcg).

Results given only

TSH 0.04

T4 10

He then says ' maybe she would benefit from slightly supraphysiological doses of T4 rather than a T3/T4 combination but I shall advise her of this change and we shall see her again as planned.' (Not sure what this part means either?)

Reply

He means you might do better with very high doses of T4 rather than T4+T3. But, I don't think he understands a lot about thyroid! So many things wrong with this idea.

For a start, how high would your T4 dose have to get before you got enough converted to T3 to make you well? And, once you get past a certain level of FT4, the T4 will start converting to more rT3 than T3, so you'd have to take even more T4.

You also have to take into consideration that no-one really knows what high rT3 levels do to you. It is said to be 'anti-T3', but what does that really mean? We don't know. So, not a good idea to encourage the conversion to rT3.

He also doesn't appear to know that it is perfectly normal to have low levels of FT4 when taking T3, and it doesn't matter. He can add in some T3 if it worries him but the body will only hang on to what it needs, and it doesn't need as much when you're taking T3.

But, if your FT3 is not over-range - and it seems he isn't even testing it! - there is no justification for reducing your dose of T3. He's wrong in just about every possible way! Ask for a second opinion.

1 like
Reply

Thanks very much - I could cry and I honestly despair! This endo is the only one who has listened to me or even attempted to look for alternatives. I might print your reply off (but anonymise it first)...and I might offend him which is a shame, but at this point I don't think I'll be losing anything, do you?

1 like
Reply

Certainly he is no great loss. :(

Just because people listen to you, doesn't mean they understand, or have the knowledge to know what to do about it. Just means they have good manners. Which is something, I suppose.

1 like
Reply

I think he is thinking more about budgets rather than your health. We often read of Endos stopping T3 - so stand your ground 😊

Reply

‘maybe she would benefit’ he said. He’s proposing an experiment with your well being. Say no, if that’s that’s how you feel. When we’re naturally hypo, they are so used to us being meek and saying ‘yes’. But you’re consulting him, you don’t have to do everything he says he should be listening to you too

I had success with very high doses of Levo for many years, so what he’s suggesting is not so out of the box. But eventually I needed both NDT and T3 to feel well. It was a temporary success.

Good luck

Reply

Suggest you don’t stop without your GP’s support and blood tests first. Have you been checked for Fibromyalgia? I have both underactive thyroid and Fibro . Many people do.

Reply

Hi summersweety1 Thanks for your reply, however I wouldn't trust my GP with anything to do with my thyroid other than prescribe medication unfortunately! I'm on this journey on my own (hence always looking for solutions and coming on this site) as even my endo (approx. 4th one), who actually 'does' believe I've got problems because of my thyroid, also at the heart of it believes that the TSH level is the best gauge for thyroid treatment...sigh!

I paid for my own blood results from Blue Horizon as GP only tested TSH and endo only a bit more. If only my GP or endo was someone with a thyroid condition :-)

Reply

You may also like...